PDA

View Full Version : Medicinally Induced Alopecia...



pookeylou
01-06-2005, 10:32 PM
:blush: ok I dont know if there is such medical term for it, but what do you call it when medicine makes your hair fall out? :dunno:

Here is a scenario for you that a friend is dealing with. Imagine yourself in this situaion:

You have a medical problem. Not life threatening but worrisome and causing your quality of life to be inhibited. Let's say it is severe acne.

Your doctor reccomends a medicine that will fix your problem. You will need to take the medicine for rest of your life, but your worrisome condition will be gone.

The only side effect...hair loss. Would you take the medicine?

Is there a possible medical "loophole" to take the medicine, avert the side effect by using other treatments like rosemary hair oil or emu oil?

Has anyone been in this situation where they had to take a medicine (not something as severe as chemo) that could have caused hairloss but you were able to stop that from happening because you did something else while you were taking the medicine?

Is the question "Is it worth losing my hair" something that should be considered when taking "non vital for life" medicine" if hair loss is a side effect? The medicine is for something that is bothersome to you...but you could still live if you did not take medicine.

If I had to lose my hair for surgery or chemo...it's not an issue. Lose the hair. But if I lost it for acne treatment, for example...I am not sure that the treatment is worth the loss...I would try to find another drug. Especialy if using other things would not help me keep my hair while I am on the medicine.

Would love to hear your thoughts and experiences.

curvycurly78
01-06-2005, 11:22 PM
I had a similar situation back in 2001. I was put on a medication that my Dr. said gave me about an 80% chance of losing some or all of my hair. He advised me to take Centrum SILVER to counteract this side-effect (The Silver version is for "elderly" people I guess, but there are a few things in it that the standard version doesn't have.) At any rate, it appears to have worked for me (unless, of course, I fell into the 20% of people whose hair wouldn't have fallen out anyway. :dunno: ). I have a head full of hair and have never had any such problems and I do take my vitamins faithfully. :) Hope that helped.

pookeylou
01-07-2005, 12:39 AM
Originally posted by curvycurly78@Jan 6 2005, 08:22 PM
I had a similar situation back in 2001. I was put on a medication that my Dr. said gave me about an 80% chance of losing some or all of my hair. He advised me to take Centrum SILVER to counteract this side-effect (The Silver version is for "elderly" people I guess, but there are a few things in it that the standard version doesn't have.) At any rate, it appears to have worked for me (unless, of course, I fell into the 20% of people whose hair wouldn't have fallen out anyway. :dunno: ). I have a head full of hair and have never had any such problems and I do take my vitamins faithfully. :) Hope that helped.

666753


It did! What I am hearing is that you took the risk...but found an additional "treatment" to counteract a possible reaction to the drug. It was worth it to you.

Ok...I'm taking notes. I want to hear your thoughts and experiences.

Niya
01-07-2005, 12:53 AM
I don't know. I can't tell from your post what's the problem or how severe it is so that I could relate it to something.


There are a lot of questions I'd have to answer:
what's worse: This condition I already have or the possibility of losing hair? is hair that important?
is there another medicine?
will the hair grow back?
how much hair? bald or a spot?
can i use something like surge or rosemary to grow it back?
etc

you never really know until you're in the situation.

pookeylou
01-07-2005, 01:11 AM
Originally posted by 1ntellect@Jan 6 2005, 09:53 PM
I don't know. I can't tell from your post what's the problem or how severe it is so that I could relate it to something.
There are a lot of questions I'd have to answer:
what's worse: This condition I already have or the possibility of losing hair? is hair that important?
is there another medicine?
will the hair grow back?
how much hair? bald or a spot?
can i use something like surge or rosemary to grow it back?
etc

you never really know until you're in the situation.

666802


Actually that is very helpful 1intellect.

It is hard to give advice on something fully unless you have been in the situation. I can relate and empathaize on the hairloss part because I have experienced that...but that was involuntary. I lost it because of surgery and illness.

One of the questions you raised is the same I raised and thus the request for each ones feelings..."is the condition (as long as it is not life threatening) that I have so bothersome that the side effect of losing my hair worth the relief it will give me? Or...would I rather just live with the condition until I find another medicine and not risk losing my hair?" Those are the two questions a person must think about .

I wont tell anyone what to do either way, but I would love to present many angles to think from so they can make an educated choice.

jetcitygirl
01-07-2005, 01:23 AM
It kind of depends on what the condition is and how much I'm willing to live with it. For severe acne I'd probably save my skin first and just wear my hair in a twa. If I were taking medication for weight loss, birth control, or moderate depression I'd probably try to find an alternate treatment and keep my hair. It all really depends on the situation and how readily I could find an alternate treatment.

Prep_
01-07-2005, 01:30 PM
I had the same problem i was on hormonal pills (for endometriosis) for a year and actually my hair grew considerably however in the past year....my hair has started to thin out and I was suffering from constant shedding--extreme hair loss...so in my case I decided to go off the pills and find a natural way to deal with my chronic pains. However, in your friends case its different b/c its acne......If ur friend can deal with short hair then take the treatment if not do some more research and find out if there is any other way to treat the acne... ;)

tdhayes
01-07-2005, 02:46 PM
Has she considered a natural remedy for her condition such as a change in diet/lifestyle, etc? I don't encourage anyone to take medications because they normally take care of one problem but cause about 5 more...